Older patients who are started on simultaneous courses of benzodiazepine and an SSRI have a five-fold increased risk of hip fracture
Older patients who are started on simultaneous courses of benzodiazepine and an SSRI have a five-fold increased risk of hip fracture over a 12-month treatment period, University of South Australia researchers say.
And even taking either an antidepressant or an opioid alone doubles the risk of a fall and hip fracture for Australians aged over 50, the study, published in Australian Prescriber, finds.
The study involved nearly 9000 veterans with hip fracture and more than 35,000 matched controls of the same age and gender and an examination of their medicine use over the previous six months. The average cohort age was 88% and 63% were women.
“Antidepressants, opioids, anti-epileptic medicines, benzodiazepines and antipsychotics all increase the risk of hip fractures,” University of South Australia’s Professor Libby Roughead said. “Combining them increases the risk further.”
For the most at-risk group – starting patients over 80 concurrently on two psychotropic drugs – equated to one extra hip fracture for every 17 patients for a year, the study authors said.
The authors recommended not using SSRIs for mild or moderate depression for those over 80, and to avoid benzodiazepines whenever possible.
“If a benzodiazepine is absolutely necessary, use for a short time only, at a low dose and monitor the patient closely,” they said.
The authors said the concurrent use of SSRIs and opioids could pose an unacceptable risk for many elderly patients, adding that 5% of hip-fracture patients died in hospital and half ended up with a persistent, mobility-related disability.